California, 2005

Hail in California, February 23, 2005

February 23, 2005 · NWS LOX · 1 event in 1 county or zone

Nickel size hail was reported in a remote area of San Luis Obispo county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Nickel size hail was reported in a remote area of San Luis Obispo county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 23, 1:35 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 23, 1:35 PM PST, 1 hour 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
135 PM PST WED FEB 23 2005

.SHORT TERM...WRAP AROUND SHOWERS CONTINUE THIS AFTERNOON, MAINLY IN
THE ANTELOPE VALLEY AND ADJACENT MOUNTAIN RANGES. WILL EXTEND THE
WINTER STORM WARNING UNTIL MIDNIGHT AS ITS TAKING A LITTLE LONGER
TO GET THAT UPPER LOW OUT OF HERE THAN ANTICIPATED. SHOWERS AND EVEN
SOME THUNDERSTORMS HAVE ALSO DEVELOPED NORTH OF PASO ROBLES. WITH
THE NORTHERLY FLOW AROUND THE BACK SIDE OF THE UPPER LOW SOME OF
THESE SHOWERS MAY MOVE INTO SLO COUNTY LATER THIS AFTERNOON.

OTHERWISE, THE WEATHER IS QUIETING DOWN WITH GENERALLY NICE DAYS
EXPECTED THURSDAY THROUGH SATURDAY. STILL ENOUGH MOISTURE AROUND TO
GO WITH PARTLY CLOUDY SKIES, BUT WE SHOULD SEE AFTERNOON TEMPS
SLIGHTLY WARMER EACH DAY.

.LONG TERM...A WEATHER SYSTEM WILL APPROACH THE WEST COAST LATE
SATURDAY. IT WILL INTITIALLY BE BUMPING INTO A RIDGE OF HIGH
PRESSURE OVER CENTRAL CALIFORNIA, SLOWING IT DOWN AND WEAKENING IT.
HOWEVER, SOME WARM FRONTAL RAIN IS POSSIBLE AS EARLY AS LATE
SATURDAY NIGHT AND SUNDAY ALONG THE CENTRAL COAST. AS THE HIGH
PRESSURE WEAKENS FURTHER, THE FRONT WILL VERY SLOWLY MOVE THROUGH
THE FORECAST AREA MONDAY AND TUESDAY. TIMING IS STILL A QUESTION
MARK BECAUSE OF ITS SLOW MOVEMENT SO WILL GO WITH JUST A CHANCE OF
SHOWERS FOR NOW, HOWEVER CONFIDENCE IS PRETTY HIGH THAT IT WILL RAIN
EVERYWHERE IN OUR CWA SOMETIME BETWEEN SUNDAY AND TUESDAY. ALTHOUGH
THE SYSTEM ITSELF ISNT ALL THAT STRONG, THE SLOW MOVEMENT WILL
LIKELY CAUSE PROBLEMS FOR OUR ALREADY SATURATED GROUND. 12Z GFS NOW
HAS THE UPPER LEVEL LOW ASSOCIATED WITH THIS SYSTEM MOVING RIGHT
OVERHEAD WEDNESDAY MORNING WITH H5 TEMPS AT -28 SO PERHAPS ANOTHER
ROUND OF CONVECTIVE WEATHER IS ON TAP FOR WEDNESDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

WOFFORD
Hazardous weather outlook, Feb 23, 6:00 AM PST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED FEB 23 2005

CAZ034>041-044>047-051>054-059-087-088-241400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THE UPPER LEVEL STORM SYSTEM THAT INUNDATED PORTIONS OF CALIFORNIA
WITH FLOODING RAINS ALONG THE COASTS AND SNOW MEASURED IN FEET IN
THE MOUNTAINS...IS CURRENTLY LOCATED IN THE CALIFORNIA BIGHT JUST A
FEW MILES SOUTH OF CATALINA ISLAND. AS THE STORM EXITS THE REGION...
HOWEVER...HEAVY RAINS ARE STILL OCCURRING OVER ORANGE COUNTY AND MAY
WRAP AROUND INTO LOS ANGELES AND EVEN VENTURA COUNTY AS THE MORNING
PROGRESSES. IT IS THIS THREAT FOR ADDITIONAL LOCAL DOWNPOURS THAT
HAS RESULTED IN THE FLOOD WATCH BEING EXTENDED UNTIL 9 AM THIS
MORNING FOR ALL OF VENTURA AND LOS ANGELES COUNTIES.

SIGNIFICANTLY...WRAP AROUND SHOWERS ARE WIDESPREAD OVER THE ANTELOPE
VALLEY THIS MORNING...WHERE A FLOOD ADVISORY IS CURRENTLY IN EFFECT.
IN ADDITION...THIS WRAP AROUND MOISTURE WILL BE THE SOURCE FOR
ADDITIONAL SNOW OVER THE NORTH SLOPES OF THE MOUNTAINS...PERHAPS
PRODUCING ANOTHER FOOT OR SO OF ADDITIONAL ACCUMULATION. THUS...THE
WINTER STORM WARNING WILL NOW RUN UNTIL 6 PM THIS EVENING.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY ARE EXPECTED TO BE MOSTLY DRY...AND SATURDAY
LOOKS LIKE THE BEST DAY OF THE NEXT SEVEN. HOWEVER...LONG RANGE
MODELS AGREE THAT YET ANOTHER PACIFIC STORM WILL APPROACH THE
CENTRAL COAST OF CALIFORNIA SUNDAY AND MONDAY...THEN MOVE THROUGH
SOUTHERN CALIFORNIA TUESDAY AND WEDNESDAY. THE TRACK OF THIS STORM
LOOKS SIMILAR TO TODAYS STORM THAT IS CURRENTLY EXITING THE REGION.
THEREFORE...LOOK FOR A CHANCE FOR SHOWERS AS EARLY AS SUNDAY ALONG
THE CENTRAL COAST...OVERSPREADING THE ENTIRE REGION MONDAY AND
TUESDAY. THE FACT THAT MODELS AGREE ON THE SOLUTION TENDS TO
INCREASE OUR CONFIDENCE IN THE EXTENDED FORECAST. NOTHING IS CERTAIN
THIS FAR OUT...BUT IT SURE LOOKS LIKE WE WILL BE DEALING WITH
ANOTHER VERY WET SYSTEM THE EARLY HALF OF NEXT WEEK. RIGHT NOW THE
LOS ANGELES METROPOLITAN AREA IS EXPERIENCING ITS WETTEST SEASON IN
115 YEARS. EACH STORM BRINGS US CLOSER TO HAVING THE WETTEST SEASON
EVER. ALL THAT IS NEEDED IS A BIT OVER 4 INCHES OF RAIN TO MAKE THIS
THE WETTEST WINTER SEASON EVER RECORDED IN LOS ANGELES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DANIELSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, San Luis Obispo

When
February 23, 3:05 PM PST to 3:10 PM PST
Where
San Luis Obispo County, Central Portion
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.317, -120.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437238.